Heavy Rain, Calhoun
- When
- November 17, 7:00 AM CST to November 18, 7:00 AM CST
- Where
- Calhoun County, Countywide
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.169, -90.667 (the zone’s center; the record gives no point)
Rainfall of 2 - 5 inches fell over a 12 to 24 hour period causing widespread flooding across Southwest Illinois. In the Metro East area across from St.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Rainfall of 2 - 5 inches fell over a 12 to 24 hour period causing widespread flooding across Southwest Illinois. In the Metro East area across from St. Louis, flooded streets and highways were common. In Belleville, Richland Creek flooded filling the city's skateboard park with about 3 feet of water. Some local kayakers took advantage of the flooding and paddled around the park. Elsewhere in St. Clair County, Silver Creek flooded Route 177 in Mascoutah. Route 13 was also flooded in places. In Madison County, Route 4 was flooded in several locations near Edwardsville. In Macoupin County, Route 4 flooded near Benld and street flooding was reported in Bunker Hill. In Clinton County, water was reported to be 2 feet deep on some roads in Breese.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 17, 4:45 AM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 445 AM CST MON NOV 17 2003 .DISCUSSION... LOTS GOING ON OVER THE NEXT FEW DAYS. PRESENTLY THE WARM FRONT IS QUASI-STATIONARY ACRS SRN AR THEN INTO CNTRL OK WHERE IT IS SLOWLY MOVING NWD. THE LLJ HAS CRANKED UP AND HAS RESULTED IN A RAPID NWD RETURN OF WARM AND MOIST AIR FM THE SRN PLAINS INTO ERN IA. LIFT ASSOCIATED WITH THE LLJ AND WITHIN THE ENTRANCE RGN OF THE ULJ HAS INITIATE AN EXPANSIVE RGN OF ELEVATED THUNDERSTORMS WITHIN THE LLJ CORE. ELSEWHERE DISORGANIZED SPOTTY SHOWERS ARE LCTD ACRS THE LWR MS VLY ON THE LEADING EDGE OF DPR LOW LVL MOISTURE. DPR MOISTURE HAS BEEN SLOWER TO RETURN TO MO AND IL DUE TO MORE LOW LVL RDGG INTO SRN MO. PBL WINDS HOWEVER HAVE TURNED TO SELY AND THIS HAS EFFECTIVELY ADVECTED LIFR ST/FG BACK ACRS MUCH OF THE RGN. THERE ARE ENUF LCTNS AT OR NR 1/4MILE VSBY ATTM TO PROMPT A DENSE FOG ADVSRY TIL MID MRNG...AT WHICH TIME VSBYS SHUD IMPROVE. CONVECTIVE TRENDS TDA ARE NOT TOTALLY CLEAR. LOW LVL RIDGING WILL GRADUALLY LOSE OUT AND DPR MOISTURE AND UNSTABLE AIR WL SPREAD BACK OVER THE ENTIRE CWFA BY EARLY AFTERNOON AS THE LLJ CORE WIDENS AND SHIFTS EWD. THIS WUD SUGGEST A TREND OF INCREASING PCPN PROBABILITIES AS THE DAY WEARS ON...SPCLY BY LATE AFTERNOON WHEN LRG SCALE ASCENT INCREASES QUITE A BIT. THE WARM FRONT WILL MOVE NWD AND BELIEVE IT WL BE JUST SOUTH OF I-70 BY 00Z. WITH THE MORNING FOG AND STRATUS AND CLOUDY SKIES THROUGH THE DAY...ADVECTION OF WARMER AIR WITH HIER DEWPTS WILL ACCOUNT FOR THE MAJORITY OF THE TEMP RISE TDA. TONIGHT...IT STILL LOOKS LIKE A VERY ACTIVE ONE. THE STG UPPER TROF OVER THE WRN U.S. WILL MOVE INTO THE CNTRL PLAINS TNGT WITH STG LARGE SCALE ASCENT ACROSS THE AREA. THE MODELS HAVE ALSO COME INTO BETTER AGREEMENT WITH A DEEPENING SFC LOW MOVG ACRS THE NORTHERN PTN OF THE CWFA AND INTO NW IL. THE ENVIRONMENT/PARAMETERS REMAIN TYPICAL OF COOL SEASON SEVERE WX EVENTS ACRS THE MS VLY...STRONG FORCED LARGE SCALE ASCENT...WK INSTABILITY WITH LIS 0 TO -2 AND STG WIND FIELDS AND STG DP LAYER SHEAR. TALK ABOUT BLOWING OUT THE HODOGRAPH...THE BACKED PBL FLOW COMBINED WITH STG LOW-MID LEVEL WINDS YIELDS 0-1KM SRH OF 250-450 J/KG AND 0-3KM SRH OF 600-900 J/KG TNGT. THE CONVECTIVE MODE STILL APPEARS OF BE A LEWPY PROGRESSIVE SQUALL LINE TRANSLATING RAPIDLY ACROSS THE AREA...GIVING PRIMARILY A THREAT OF DAMAGING WINDS. TYPICALLY WHEN WE GET TORNADOES WITH THESE TYPES OF EVENTS THEY TEND TO BE NON-SUPERCELLULAR AND ISOLATED...AND I MEAN MAYBE ONLY 1 OR 2 TORNADOES TOTAL. HOWEVER WITH SUCH STRONG WIND FIELDS AND SHEAR...WHEN WE DO GET A TORNADO IT TENDS TO BE STRONG OR VIOLENT. THE COLD FRONT SHUD BE OVER WRN SXNS OF THE CWFA IN THE MORNING MOVING ACROSS THE CWFA DURING THE DAY. STG CAA IN THE WAKE OF THE FRONT VIA GUSTY NW WINDS...CLOUDS AND PCPN WOULD SUGGEST MORNING HIGHS WITH FALLING AFTERNOON TEMPERATURES. THE MODELS STILL DEVIATE SOME IN THE STRUCTURE OF THE UPR TROF WITH THE GFS REMAINING QUITE SHARP AS A RESULT OF SHRTWV ENERGY DIGG DOWN THE BACKSIDE. THE UKMET GIVES A NOD TOWARDS THE GFS SOLN AND EVEN THE ETA IS COMING AROUND TO A SHARPER TROF. THE OFFSHOT IS LARGE SCALE FORCING ASSOCD WITH THE UPPER TROF AND MID LVL DISTURBANCE ALONG WITH GOOD LOW-MID LEVEL FRONTOGENETICAL FORCING SHUD PRODUCE A BAND OF POST-FRONTAL RAIN. THERE ARE SOME RELATIVLY STEEP MID LVL LAPSE RATES IN THE COLD SECTOR OF 6-7 DEG C/KM AND THIS WL NOT ONLY MODULATE THE FORCING BUT ALSO SUGGESTS A THREAT OF EMBDD THUNDER. PCPN SHUD BE OVER THE SE THIRD OF THE CWFA BY EARLY TUE EVENING THEN EXIT TO THE EAST BY MIDNIGHT WITH SKIES CLEARING BY WED MRNG. && .LSX WATCHES/WARNINGS/ADVISORIES... MO...DENSE FOG ADVSRY UNTIL 10 AM IL...DENSE FOG ADVSRY UNTIL 10 AM GLASS
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 650 AM CST MON NOV 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A DENSE FOG ADVISORY IS IN EFFECT UNTIL 1000 AM ACROSS THE ENTIRE AREA. AREAS OF DENSE FOG WILL REDUCE VISIBILITIES TO ONE-QUARTER MILE OR LESS DURING THE FIRST PART OF THE MORNING. THE VISIBILITY SHOULD IMPROVE FROM MID TO LATE MORNING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE REGION. THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS AFTERNOON AND TONIGHT IN ADVANCE OF A VIGOROUS UPPER LEVEL TROUGH AND COLD FRONT. THE MOST LIKELY SCENARIO FOR SIGNIFICANT SEVERE WEATHER WOULD BE ASSOCIATED WITH A SQUALL LINE MOVING ACROSS THE REGION LATE THIS AFTERNOON AND TONIGHT. DAMAGING THUNDERSTORM WINDS WOULD BE THE PRIMARY SEVERE WEATHER THREAT...WITH ISOLATED TORNADOES POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA AGAIN ON TUESDAY...HOWEVER THESE ARE NOT EXPECTED TO BE SEVERE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) FG
The national radar mosaic for the moment the first event began.
11 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337507, 5337508, 5337509, 5337510, 5337511, 5337512, 5337513, 5337514, 5337515, 5337516, 5337517.